Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 88, NWS Jackson, MS

July 24, 2017Forrest County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 24, 2017, 7:14 AM CDT for Forrest County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 7:14 AM CDT (12:14 UTC)
Expired
Jul 24, 2017, 10:15 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Forrest County, MS

The radar

The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:02 AM CDTFLASH FLOOD11 Ese Lumberton, MSROAD COVERED WITH WATER AT 342 RED CREEK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS54 KJAN 241214
FFWJAN
MSC035-241515-
/O.NEW.KJAN.FF.W.0088.170724T1214Z-170724T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
714 AM CDT MON JUL 24 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Forrest County in southeastern Mississippi...

* Until 1015 AM CDT

* At 711 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to three inches of rain have already fallen. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Maxie.

Additional rainfall amounts of one to two inches remain possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3100 8934 3100 8935 3104 8935 3104 8915
      3100 8915 3100 8914 3091 8914 3091 8934

$$

19
2 follow-up statements
662 
WGUS74 KJAN 241351
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
851 AM CDT MON JUL 24 2017

MSC035-241515-
/O.CON.KJAN.FF.W.0088.000000T0000Z-170724T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-
851 AM CDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
SOUTHEASTERN FORREST COUNTY...

At 850 AM CDT, Doppler radar indicated heavy rain continues to fall 
across the warned area. Up to three inches of rain have already 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Maxie.

Additional rainfall amounts of one are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3100 8934 3100 8935 3104 8935 3104 8915
      3100 8915 3100 8914 3091 8914 3091 8934

$$

19
999 
WGUS74 KJAN 241511
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1011 AM CDT MON JUL 24 2017

MSC035-241520-
/O.EXP.KJAN.FF.W.0088.000000T0000Z-170724T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-
1011 AM CDT MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FORREST COUNTY WILL
EXPIRE AT 1015 AM CDT...

While some light to moderate rain will continue over the area over 
the next hour or two, the heavy rain has ended.  Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3100 8934 3100 8935 3104 8935 3104 8915
      3100 8915 3100 8914 3091 8914 3091 8934

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:08 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 24, 6:08 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
608 AM CDT Mon Jul 24 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

Locally heavy showers and a few thunderstorms will be impacting
HBG/PIB sites directly over the next few hours with convection
gradually spreading north to cover other sites along and south of
the I-20 corridor through late morning to midday. GLH/GWO/CBM/GTR
may take until afternoon to get much thunderstorm development, but
at least scattered activity is expected in those areas as well. Of
course locally IFR conditions will be briefly possible in all
areas getting underneath a thunderstorm today. This morning away
from storms expect IFR to MVFR conditions (mainly due to ceilings)
through 9 to 10 am. Conditions should be mainly VFR away from
heavier precipitation by the time we get to the afternoon. Surface
winds will be from the southeast generally and less than 10 mph
(except stronger gusts of course will be possible around
tstorms). /BB/

&&

.DISCUSSION...

Through Tonight:

Scattered showers and thunderstorms have already started
developing at this early hour over southern zones thanks to subtle
atmospheric lift brought by a upper level low migrating east,
just north of the coast. The weather across the whole Lower MS
Valley will be influenced by this feature through the short term
but the largest share of the impact should be on areas along and
south of I-20 today where mostly cloudy skies and numerous showers
and scattered storms will keep temperatures down below 90 degrees
in almost all cases. Further north there will be more sunny
breaks by midday after morning low clouds disperse and highs in
the upper 80s to lower 90s there will work with ample atmospheric
moisture (precipitable water values 2+ inches) to generate
moderate instability by afternoon. In these areas it may take a
while for thunderstorms to develop but expect various slight
surface boundaries propagating in from the north and south to
eventually trigger a good deal of activity before the day is out.
We inherited a limited risk of flooding in the HWO for central and
southern zones and opted to keep it going for this forecast.
While explicit short range numerical guidance suggests the best
potential for torrential rains may be focused more toward the
coast there are still enough suggestions of training storms or
very slow moving storms in the previously-outlined area to
warrant a low-end potential for at least minor localized flooding
issues.

The slow-moving upper low mentioned initially should be
transitioning more east of the region tonight but westerly
convergent low level wind vectors into the backside of the feature
will continue to provide impetus for shower and storm development
even past the evening (when afternoon convection typically
diminishes). The best thetaE advection axis several thousand feet
above the ground should be aimed at the southeast half to third
of zones where it is not impossible some issues with locally heavy
rain might continue at least intermittently through the night.
The next shift will watch this aspect of the forecast closely and
update mentioned heavy rain threats as warranted. Otherwise,
anticipate another warm and muggy night with shower and
thunderstorm activity generally diminishing after midnight
elsewhere and widespread temp minimums in the low to mid 70s.
/BB/

Tuesday through next weekend...

A very moist airmass will exist throughout the ArkLaMiss on
Tuesday as moisture is fed into the region from the Gulf due to
high pressure over the eastern Gulf. Forecast soundings depict
PWats of above 2". Expect the best coverage of storms and showers
to occur during the the mid morning through afternoon hours.
Flash flooding due to heavy rainfall will be the primary threat on
Tuesday. Drier conditions will begin to prevail late Tuesday into
Wednesday as high pressure over the Gulf expands, cutting off the
low level moisture flow into most of the region. Upper level
heights will begin to increase also on Tuesday as ridging builds
over the eastern CONUS. The increased moisture levels and
precipitation will keep temperatures at bay on Tuesday but
temperatures will once again approach hazardous levels on
Wednesday as some drying occurs, especially in the western
portions of the region.

The region will be even drier on Thursday, where convective
activity will be limited to the our easternmost counties. 850
temperatures will increase to above 20 degrees by Thursday. This
usually corresponds to temperatures in the upper 90's in late
July. Although widespread temps in the upper 90's aren't expected
on Thursday, some may be sampled in areas along and west of the
MS River. These temps combined with dewpoints near 70 will result
in heat index values surpassing 105 degrees in the aforementioned
zones. Friday could be the warmest day of the period depending on
the timing of an approaching surface front dropping into the
region from the north and associated with an upper level low that
will cross through Canada. If the Euro's solution of a slower
front holds true, temperatures could reach the upper 90's areawide
ahead of the front. The front will result in a stormy start to
the weekend but cooler temperatures and drier air in it's wake
will provide much needed relief from the heat and humidity of this
upcoming week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  74  89  73 /  65  31  52  17
Meridian      88  73  87  73 /  65  35  57  23
Vicksburg     88  73  91  73 /  65  34  40  13
Hattiesburg   87  73  88  73 /  66  39  59  23
Natchez       86  73  89  72 /  65  35  37  10
Greenville    89  74  91  74 /  46  34  38  13
Greenwood     89  75  90  74 /  47  28  44  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/BB
Hazardous weather outlook, Jul 24, 4:27 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
427 AM CDT Mon Jul 24 2017

ARZ074-075-MSZ018-019-025>039-250930-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-
427 AM CDT Mon Jul 24 2017

This hazardous weather outlook is for extreme southeastern
Arkansas and much of north central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat stress concerns will trend upwards again Wednesday through
Friday, especially along and west of the Interstate 55 corridor.
Heat advisories may eventually be needed, particularly in
portions of the Arklamiss Delta.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ007>009-015-016-023>026-MSZ040>066-072>074-250930-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
427 AM CDT Mon Jul 24 2017

This hazardous weather outlook is for northeastern Louisiana and
much of central and southern Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Slow moving thunderstorms with torrential rainfall will lead to
locally higher amounts of rainfall. Flash flooding is possible,
especially in areas that have seen heavy rain the last few days
and where storms train over the same location.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat stress concerns will trend upwards again Wednesday through
Friday, especially along and west of the Interstate 55 corridor.
Heat advisories may eventually be needed, particularly in
portions of the Arklamiss Delta.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

50

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 24, 6:26 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
626 AM CDT MON JUL 24 2017

MSZ072>074-241230-
Lamar MS-Marion MS-Forrest MS-
626 AM CDT MON JUL 24 2017

...THUNDERSTORMS PRODUCING HEAVY RAIN OVER SOUTHERN
MARION...SOUTHERN FORREST...AND SOUTHERN LAMAR COUNTIES...

At 623 AM CDT, Meteorologists were tracking thunderstorms along a
line extending from near Dexter to 6 miles south of Rock Hill.
Movement was east at 30 mph.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Kokomo, Sandy Hook, Purvis, Lumberton, Pinebur, Brooklyn, Maxie,
Pickwick, Rock Hill and Baxterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
      3101 8950 3100 8983 3107 8984 3107 8992
      3113 8994 3113 9001 3117 9001 3118 9003
      3121 9003 3114 8914 3091 8914 3091 8934
TIME...MOT...LOC 1123Z 284DEG 26KT 3110 8992 3099 8931

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:26 AM CDTSpecial Weather StatementJANLamar64 min
Jul 24, 10:42 AM CDTSpecial Weather StatementJANCopiah, Jefferson Davis, Lawrence, Lincoln63 min
Jul 24, 10:57 AM CDTFlash Flood WarningJANForrest, Lamar3 hr
Jul 24, 11:01 AM CDTFlash Flood WarningJANCopiah, Lincoln3 hr
Jul 24, 11:22 AM CDTFlash Flood WatchJANCopiah, Covington, Forrest, Jefferson Davis, Jones, Lamar and 4 more8 hr
Jul 24, 12:20 PM CDTSpecial Weather StatementJANRankin55 min
Jul 24, 12:35 PM CDTSpecial Weather StatementJANJefferson Davis, Lawrence55 min
Jul 24, 12:52 PM CDTFlash Flood WarningJANRankin98 min
Jul 24, 1:35 PM CDTSpecial Weather StatementJANFranklin, Lincoln55 min
Jul 24, 1:40 PM CDTSpecial Weather StatementJANClaiborne50 min
Jul 24, 1:57 PM CDTFlash Flood WarningJANForrest, Lamar3 hr
Jul 24, 1:59 PM CDTAreal Flood WarningJANLincoln3 hr
Jul 24, 2:31 PM CDTSpecial Weather StatementJANMarion44 min
Jul 24, 2:37 PM CDTSpecial Weather StatementJANClaiborne38 min
Jul 24, 3:58 PM CDTSpecial Weather StatementJANYazoo32 min
Jul 24, 4:13 PM CDTSpecial Weather StatementJANHolmes32 min
Jul 24, 4:33 PM CDTSpecial Weather StatementJANAttala27 min
Jul 24, 4:37 PM CDTSpecial Weather StatementJANAttala23 min
Jul 24, 4:50 PM CDTSpecial Weather StatementJANSharkey25 min
Jul 24, 4:53 PM CDTSpecial Weather StatementJANHolmes37 min
Jul 24, 4:58 PM CDTSpecial Weather StatementJANSunflower32 min
Jul 24, 5:21 PM CDTFlash Flood WarningJANAttala, Holmes3 hr
Jul 24, 5:25 PM CDTSpecial Weather StatementJANSharkey35 min
Jul 24, 5:36 PM CDTSpecial Weather StatementJANLeflore24 min
Jul 24, 5:45 PM CDTSpecial Weather StatementJANNoxubee30 min
Jul 24, 5:58 PM CDTSpecial Weather StatementJANWebster32 min
Jul 24, 6:19 PM CDTSpecial Weather StatementJANOktibbeha26 min
Jul 24, 6:22 PM CDTSevere Thunderstorm WarningJANOktibbeha24 min
Jul 24, 6:30 PM CDTSpecial Weather StatementJANSharkey30 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.